Tennessee, 2011

Tornado and Hail in Tennessee, April 4, 2011

April 4, 2011 · NWS MRX · 24 events in 18 counties and zones

A boundary across the area triggered severe thunderstorms in the afternoon and evening hours. Storm reports were mainly damaging thunderstorm wind and hail, but one tornado was also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$154,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across the area triggered severe thunderstorms in the afternoon and evening hours. Storm reports were mainly damaging thunderstorm wind and hail, but one tornado was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 4, 2:23 PM EST, 2 minutes earlier.

Area forecast discussion, Apr 4, 2:23 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
323 PM EDT MON APR 4 2011

.SHORT TERM...(TONIGHT AND TUESDAY)...COLD FRONT TRACKING THROUGH
THE AREA TONIGHT. SHOULD HAVE STRONG TO SEVERE WEATHER TONIGHT AS
FRONT HEADS THROUGH THE AREA. FRONT MOVING OUT OF THE LATE TONIGHT
WITH LESSER RAIN CHANCES FOR TUESDAY. STRONG LOW LEVEL JET ALSO
EXPECTED TO CONTINUE THROUGH LATE EVENING...WILL LEAVE NPW FOR
WINDS GOING AS IS. STAYED NEAR GUIDANCE NUMBERS. MUCH COOLER
TEMPERATURES EXPECTED ON TUESDAY BEHIND THE FRONT.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...MODELS IN DECENT
AGREEMENT FOR MUCH OF THE LONG TERM PERIOD...ALTHOUGH DIVERGING MORE
TOWARD THE LATTER PERIODS.  SHOULD BE A CHILLY NIGHT TUESDAY
NIGHT...WITH TEMPS FALLING INTO THE UPPER 20S AND 30S MOST
LOCATIONS.  MAY END UP NEEDING A FREEZE WARNINGS/FROST ADVISORIES IN
AREAS WHERE FREEZE PROGRAM IS CURRENTLY ACTIVE...BUT NO ISSUANCE
YET.   SHOULD BE DRY WED AND THU WITH A WARMING TREND...THEN THINGS
LOOK MORE ACTIVE FOR THE WEEKEND.  MAY BE SOME DRY PERIODS IN THE
FRIDAY THROUGH SUNDAY TIME FRAME...BUT DIFFICULT TO PINPOINT THIS
FAR OUT AS APPEARS WE WILL BE DEALING WITH SOME MINOR IMPULSES THAT
MODELS HAVE A HARD TIME RESOLVING THAT FAR OUT...SO FOR NOW WILL
CONTINUE TO CARRY LOW POPS ALL PERIODS.  MORE SIGNIFICANT COLD FRONT
FORECAST TO BE MOVING IN EARLY NEXT WEEK...ALTHOUGH QUITE A BIT OF
TIMING UNCERTAINTY.  WILL CARRY CHANCE POPS MONDAY FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             46  59  35  71  44 / 100  10   0   0  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  46  56  35  69  45 / 100  20   0   0   0
OAK RIDGE, TN                       46  56  34  69  46 / 100  20   0   0  10
TRI CITIES AIRPORT, TN              46  52  29  67  38 / 100  30   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST GREENE.

     WIND ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...
     MARION...MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH
     SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST
     GREENE...NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...
     SEQUATCHIE...SOUTHEAST CARTER...SOUTHEAST MONROE...
     SULLIVAN...UNICOI...UNION...WASHINGTON TN...WEST POLK.

VA...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

GH/LDW
Hazardous weather outlook, Apr 4, 4:07 AM EST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 AM EDT MON APR 4 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-050900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
507 AM EDT MON APR 4 2011 /407 AM CDT MON APR 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SOUTH OR SOUTHWEST WINDS OF 20 TO 40 MPH CAN BE EXPECTED TODAY INTO
THIS EVENING...AHEAD OF A STRONG COLD FRONT. WIND GUSTS OF 45 TO 65
MPH COULD OCCUR AT TIMES...MAINLY AT AND ABOVE ELEVATIONS OF 3000
FEET.

A LINE OF THUNDERSTORMS WILL DEVELOP TODAY ACROSS THE MISSISSIPPI
RIVER VALLEY...AHEAD OF A STRONG COLD FRONT. THESE STORMS WILL MOVE
EAST ACROSS TENNESSEE...KENTUCKY AND THE GULF COAST STATES...
REACHING THE CUMBERLAND PLATEAU AREAS BY LATE AFTERNOON OR EARLY
EVENING. STRONG TO SEVERE STORMS SHOULD THEN CONTINUE EASTWARD
ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS DURING THE
EVENING HOURS...AND POSSIBLY JUST BEYOND MIDNIGHT TONIGHT.

DUE TO THE VERY STRONG WINDS AND COLD AIR ALOFT...DAMAGING STRAIGHT
LINE WINDS AND LARGE HAIL ARE THE MAIN THREATS WITH THESE STORMS.
HOWEVER...ISOLATED TORNADOES WILL ALSO BE A CONCERN...MAINLY ACROSS
THE CUMBERLAND PLATEAU AND SOUTHERN HALF OF THE TENNESSEE VALLEY.
SOME OF THE THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL IN EXCESS OF
TWO INCHES...WHICH MAY PRODUCE LOCALIZED FLASH FLOODING.

THIS INFORMATION CAN ALSO BE FOUND IN OUR LATEST SPECIAL WEATHER
STATEMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CLEAR SKIES TUESDAY EVENING AND LIGHT WINDS IN A COLD AIR MASS WILL
ALLOW TEMPERATURES TO DROP INTO THE UPPER 20S TO MID 30S ACROSS
SOUTHWEST VIRGINIA...EAST TENNESSEE...AND SOUTHWEST NORTH
CAROLINA. WIDESPREAD FROST IS LIKELY WHICH WILL LIKELY DAMAGE GROWING
VEGETATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FROM LATE TODAY THROUGH THE
EVENING HOURS.

TG/TD

In the hours before

Special weather statement, Apr 4, 10:03 AM EST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1103 AM EDT MON APR 4 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-042315-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...
ABINGDON
1103 AM EDT MON APR 4 2011 /1003 AM CDT MON APR 4 2011/

...OUTBREAK OF STRONG TO SEVERE THUNDERSTORMS EXPECTED LATE TODAY
INTO EARLY TONIGHT...

A LINE OF THUNDERSTORMS WILL DEVELOP TODAY ACROSS THE MISSISSIPPI
RIVER VALLEY...AHEAD OF A STRONG COLD FRONT. THESE STORMS WILL MOVE
EAST ACROSS TENNESSEE...KENTUCKY AND THE GULF COAST STATES...
REACHING THE CUMBERLAND PLATEAU AREAS BY LATE AFTERNOON OR EARLY
EVENING. STRONG TO SEVERE STORMS SHOULD THEN CONTINUE EASTWARD
ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS DURING THE
EVENING HOURS...AND POSSIBLY JUST BEYOND MIDNIGHT TONIGHT.

DUE TO THE VERY STRONG WINDS AND COLD AIR ALOFT...DAMAGING STRAIGHT
LINE WINDS AND LARGE HAIL ARE THE MAIN THREATS WITH THESE STORMS.
HOWEVER...ISOLATED TORNADOES WILL ALSO BE A CONCERN...MAINLY ACROSS
THE CUMBERLAND PLATEAU AND SOUTHERN HALF OF THE TENNESSEE VALLEY.
SOME OF THE THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL IN EXCESS OF
TWO INCHES...WHICH MAY PRODUCE LOCALIZED FLASH FLOODING.

THIS INFORMATION CAN ALSO BE FOUND IN OUR LATEST HAZARDOUS WEATHER
PRODUCT. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES
ON THIS DEVELOPING SEVERE WEATHER SYSTEM.
Special weather statement, Apr 4, 11:33 AM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1233 PM EDT MON APR 4 2011

TNZ038-069-070-073-041730-
GRAINGER TN-JEFFERSON TN-KNOX TN-NORTH SEVIER TN-
1233 PM EDT MON APR 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SEVIER...KNOX...WESTERN JEFFERSON
AND GRAINGER COUNTIES UNTIL 130 PM EDT...

AT 1223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHEAST OF KNOXVILLE.  THIS STORM WAS
NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MALONEYVILLE...
MASCOT...STRAWBERRY PLAINS AND BLAINE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DH
Special weather statement, Apr 4, 12:25 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
125 PM EDT MON APR 4 2011

TNZ098-041745-
MARION TN-
1225 PM CDT MON APR 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 1245 PM
CDT...

AT 1220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MONTEAGLE...OR 8 MILES
NORTHWEST OF JASPER...MOVING NORTHEAST AT 60 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITWELL...MARTIN
SPRINGS...POWELLS CROSSROADS AND GRIFFITH CREEK.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Apr 4, 12:40 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
140 PM EDT MON APR 4 2011

TNZ081-082-099-041815-
BLEDSOE TN-HAMILTON TN-SEQUATCHIE TN-
1240 PM CDT MON APR 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON...BLEDSOE AND
SEQUATCHIE COUNTIES UNTIL 115 PM CDT/215 PM EDT/...

AT 1237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTH OF WHITWELL...OR 10 MILES
SOUTHWEST OF DUNLAP...MOVING NORTHEAST AT 55 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DUNLAP...
SODDY-DAISY...LONE OAK...CAGLE...PALIO...OLD CUMBERLAND...BRAYTON AND
SALE CREEK.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Apr 4, 2:02 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
302 PM EDT MON APR 4 2011

TNZ015>017-038>040-042-044-070-VAZ001-005-041945-
GRAINGER TN-HAMBLEN TN-HANCOCK TN-HAWKINS TN-JEFFERSON TN-LEE
VA-NORTHWEST COCKE TN-NORTHWEST GREENE TN-SCOTT VA-SULLIVAN
TN-WASHINGTON TN-
302 PM EDT MON APR 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...COCKE...LEE...SCOTT...
JEFFERSON...HAWKINS...HANCOCK...HAMBLEN...GRAINGER...EXTREME NORTHERN
WASHINGTON AND SULLIVAN COUNTIES UNTIL 345 PM EDT...

AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MORRISTOWN...MOVING
NORTHEAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MORRISTOWN...
ROGERSVILLE...KINGSPORT...BEAN STATION...RUSSELLVILLE...
SURGOINSVILLE...COLONIAL HEIGHTS...LOWLAND...MOORESBURG...BULLS
GAP...TREADWAY...ST. CLAIR...KLONDIKE...ROMEO...MCCLOUD...
BAILEYTON...KEPLER...KYLES FORD...JEAROLDSTOWN AND PATTONSVILLE.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN QUARTER SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

DH

The radar

The Knoxville radar (KMRX), 23 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 4 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Hawkins

When
April 4, 2:25 PM EST to 2:30 PM EST
Where
Hawkins County, 1.81 mi WSW of Mooresburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.340, -83.250

Trained spotter reported dime to penny size hail near Bean Station.

Hail, Hawkins

When
April 4, 2:30 PM EST to 2:40 PM EST
Where
Hawkins County, 3 mi SSW of Rogersville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.360, -83.021

Trained spotter reported thunderstorms produced quarter-size hail was near Rogersville.

Thunderstorm Wind, Scott

When
April 4, 4:00 PM EST to 4:10 PM EST
Where
Scott County, Oneida
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.500, -84.520

Law enforcement personnel reported trees and powerlines downed by thunderstorm wind in Oneida.

Thunderstorm Wind, Bledsoe

When
April 4, 3:20 PM CST to 3:30 PM CST
Where
Bledsoe County, Pikeville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.600, -85.200

Law enforcement personnel reported a few trees downed by thunderstorm wind in Pikeville.

Thunderstorm Wind, Marion

When
April 4, 3:30 PM CST to 3:40 PM CST
Where
Marion County, Jasper
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.080, -85.630

Law enforcement personnel reported a few trees downed by thunderstorm wind on Highway 150 in Jasper.

Thunderstorm Wind, Morgan

When
April 4, 4:30 PM EST to 4:40 PM EST
Where
Morgan County, Deer Lodge
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.200, -84.750

Law enforcement personnel reported a few trees downed by thunderstorm wind in Deerlodge.

Thunderstorm Wind, Roane

When
April 4, 4:30 PM EST to 4:40 PM EST
Where
Roane County, Harriman
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.930, -84.550

Law enforcement personnel reported numerous trees downed by thunderstorm wind in Harriman.

Thunderstorm Wind, Roane

When
April 4, 4:30 PM EST to 4:40 PM EST
Where
Roane County, Rockwood
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.870, -84.680

Law enforcement personnel reported several trees downed by thunderstorm wind in Rockwood.

Hail, Sequatchie

When
April 4, 3:45 PM CST to 3:50 PM CST
Where
Sequatchie County, 2 mi S of Dunlap
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.351, -85.380

Emergency management personnel reported thunderstorms produced quarter-sized hail near Dunlap.

Thunderstorm Wind, Union

When
April 4, 5:00 PM EST to 5:10 PM EST
Where
Union County, Sharps Chapel
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.350, -83.800

Law enforcement personnel reported numerous trees downed by thunderstorm wind in Sharps Chapel.

Thunderstorm Wind, Anderson

When
April 4, 5:00 PM EST to 5:10 PM EST
Where
Anderson County, Clinton
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.120, -84.130

Law enforcement personnel reported numerous trees downed by thunderstorm wind countywide.

Thunderstorm Wind, Knox

When
April 4, 5:15 PM EST to 5:25 PM EST
Where
Knox County, Knoxville
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.970, -83.930

Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm wind countywide.

Thunderstorm Wind, Hamilton

When
April 4, 5:15 PM EST to 5:25 PM EST
Where
Hamilton County, Chattanooga
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.050, -85.280

Law enforcement personnel reported numerous trees downed by thunderstorm wind countywide.

Thunderstorm Wind, Monroe

When
April 4, 5:20 PM EST to 5:30 PM EST
Where
Monroe County, Sweetwater
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.600, -84.470

Law enforcement personnel reported a few trees downed by thunderstorm wind in Sweetwater.

Thunderstorm Wind, McMinn

When
April 4, 5:30 PM EST to 5:40 PM EST
Where
McMinn County, Athens
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.450, -84.600

Law enforcement personnel reported numerous trees downed by thunderstorm wind countywide.

Thunderstorm Wind, Grainger

When
April 4, 5:30 PM EST to 5:40 PM EST
Where
Grainger County, Rutledge
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.280, -83.500

Law enforcement personnel reported a couple trees downed by thunderstorm wind in Rutledge.

Hail, Bradley

When
April 4, 5:30 PM EST to 5:40 PM EST
Where
Bradley County, Charleston
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.280, -84.770

Trained spotter reported thunderstorms produced nickel-sized hail in Charleston.

Thunderstorm Wind, Monroe

When
April 4, 5:35 PM EST to 5:45 PM EST
Where
Monroe County, Vonore
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.580, -84.250

Law enforcement personnel reported a few trees downed by thunderstorm wind in Vonroe.

Tornado, McMinn

When
April 4, 5:36 PM EST to 5:40 PM EST
Where
McMinn County, 0.89 mi NE of Athens
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.460, -84.590

Emergency manager reported an EF-0 tornado touched down 1 mile northeast of Athens. It had a path width of 25 yards and path length of around a mile. The max wind speed of 70 mph downed 8 trees.

Funnel Cloud, McMinn

When
April 4, 5:40 PM EST to 5:45 PM EST
Where
McMinn County, 2 mi E of Etowah
Reported by
Amateur Radio
Coordinates
35.330, -84.495

Amateur radio personnel reported a funnel cloud sighted 2 miles east of Etowah in the Conasauga Community.

Thunderstorm Wind, Loudon

When
April 4, 5:40 PM EST to 5:50 PM EST
Where
Loudon County, 4 mi E of Lenoir City
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
35.780, -84.199

Law enforcement personnel reported a couple of trees downed by thunderstorm wind 4 miles northeast of Lenoir City...1 on Phelps Road and another one Beals Chapel Road.

Thunderstorm Wind, Hancock

When
April 4, 5:45 PM EST to 5:55 PM EST
Where
Hancock County, Sneedville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.530, -83.220

Law enforcement personnel reported a few trees downed by thunderstorm wind in Sneedville.

Thunderstorm Wind, Blount

When
April 4, 5:45 PM EST to 5:55 PM EST
Where
Blount County, Maryville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.750, -83.970

Law enforcement personnel reported numerous trees downed by thunderstorm wind countywide.

Thunderstorm Wind, Hawkins

When
April 4, 6:20 PM EST to 6:30 PM EST
Where
Hawkins County, 3 mi NW of Surgoinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.501, -82.888

Law enforcement personnel reported 2 trees downed by thunderstorm wind 3 miles northwest of Surgoinsville. One downed on Gravely Road and another on Lone Oak Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyThe tornado archive for Tennessee, 2011Warnings in Tennessee, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287654, 287656, 287660, 287657, 287658, 287661, 287662, 287663, 287659, 287664, 287665, 287666, 287667, 287668, 287669, 287670, 287671, 287672, 287675, 287678, 287682, 287683, 287684, 287685.